Monday, October 6, 2014

Should Northern Kentucky Police Departments be Carrying Narcan for Heroin Overdose Victims?

As the Cincinnati Police Department begins to use a new drug which reverses the effects of heroin overdoses the question presents itself, should police departments in Northern Kentucky be carrying the drug as well?




The CPD unveiled a new program Friday for CPD officers to use the drug Narcan (naloxone) for victims suffering from known or suspected opiate overdose.

WLWT.com's 25 Facts about Heroin

Officials said the life-saving drug will be kept in officers' cruisers or with the officer when walking.

Authorities said the drug has been highly successful in reversing heroin overdoses as a way for officers to give quicker treatment before paramedics arrive.


Friday Cincinnati Police Chief Jeffrey Blackwell announced that 100 units are now being used and two units of police officers have been trained to use the drug.
Lt. Lisa Davis said Cincinnati's Quality of Life Unit and the Central Business District Unit are the first two to try it.
The drug is administered through the nose and opens the victim's airways after a heroin overdose.
Each dose of Narcan costs about $25.
Fort Thomas Matters reached out to City Administrative Officer Don Martin as well as the Fort Thomas Police Department. Don Martin provided the following statement.

"Fort Thomas is not currently considering allowing police officers to carry Narcan. Narcan is a prescription medication that must be administered by a medical professional. Police officers are not considered medical professionals. In Kentucky, state statute and / or administrative regulations do not permit police officers to administer this or any drug. Additionally, the city would have liability concerns if police officers were permitted to administer a drug. Our paramedics carry Narcan with them and are trained to administer it," Martin said.   
What are your thoughts about the potentially life-saving drug? Do you think officers should carry Narcan? Weigh in in the comment section below.

1 comment:

  1. Carry it, and limit the use to one per person. When the drug is used on someone, that someone gets a tattoo on their forehead stating that they had their second chance already. If they go out and overdose again, too bad.

    ReplyDelete